Hail, Lake
- When
- March 14, 12:49 PM CST to 12:51 PM CST
- Where
- Lake County, 0.6 mi SE of Dyer
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.494, -87.522
Strong to severe thunderstorms moved across northwest Indiana during the afternoon of March 14th. Strong non-thunderstorm winds developed in the afternoon, after the storms ended.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong to severe thunderstorms moved across northwest Indiana during the afternoon of March 14th. Strong non-thunderstorm winds developed in the afternoon, after the storms ended. Winds gusted to 62 mph at Valparaiso Airport and to 58 mph at Gary Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 14, 11:50 AM CST, 59 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1250 PM CDT Thu Mar 14 2019
.MESOSCALE DISCUSSION...
1031 AM CDT
Arcs of scattered storms should increase in coverage through
noon, especially along and east of I-55. More showers and possible
storms are likely just ahead of the cold front to push across the
area from noon to 3 pm. So in other words, sort of messy with
multiple rounds of very fast moving storms especially along/east
of I-55, but the primary message continues with a few hour window
of a strong to isolated severe weather threat.
The surface cold front is pushing over western Illinois as of
1015 a.m., with a gusty warm sector in advance. Some areas of
clearing have helped with warming too, and low 60s should move
into the southern forecast area by 11 a.m., with dew points near
60 by noon. A couple small arcs/clusters of convection have
developed in the warm sector as a mid-level jet over 100 kt
overrides this area. We should continue to see an increase in
coverage, as evidenced on visible satellite trends in upstream
central Illinois, and in updraft intensity. Low-level CAPE has
stair-stepped northward into the southern CWA, and should peak
12-1 pm around 700-800 J/kg using modified RAP soundings, which is
impressive with these dynamics. It's this area east of I-55 with
more of a backed 160-170 degree gusty wind that if the
shear/instability balance is enough, there will be a brief tornado
concern through 1 pm or so...and we have seen some brief storm
structure so far that hints at that too. The less worked over any
areas are in the 1-2 hours in advance the better chances of this
slight risk, and that may be more so east of I-57. Of course
there is an isolated 60+ mph wind threat as well given the
dynamics.
Confidence in strong storms is high but on reaching severe limits
in this area is somewhat low, as the warm sector there had
earlier rain and fairly frequent clouds...so the question is still
will instability reach to a point for deeper updrafts to support
better storm structure.
Further to the southwest with storms developing along the front
north of St. Louis, we are expecting to see more convective
updrafts develop northward as the front pushes into our area.
These will have an isolated 60+ mph threat given the dry air
starting to undercut them and the strong synoptic winds along and
immediately behind the front. The severe threat should end from
west to east fairly quickly between 1-3 p.m. However, the synoptic
winds will then surge, especially in the few hours after the
front, and 45-55 mph southwest gusts are forecast with high
confidence.
MTF
&&
.SHORT TERM...
250 AM CDT
Today through Friday...
Forecast concerns in the short term include shower/thunderstorm
trends and timing today, the degree of severe thunderstorm threat
along/ahead of the occluded front, and strong synoptic wind field.
Areas of north central/far northern IL have likely seen their
heaviest rainfall already, though in agreement with MKX will
maintain flood watch across our far northern counties with some
additional rain possible today.
Early morning GOES water vapor imagery depicts deep upper low
over the mid-Missouri Valley near Omaha. Surface low pressure was
located directly beneath the stacked system, with a cold front
arcing from western Iowa southward through Missouri and into the
Arklatex region. The now filling surface low will lift northeast
into the northern Great Lakes region by this evening, with the
occluding cold front pushing across the forecast area during the
midday and early afternoon hours. Rain and a few embedded
thunderstorms, within the warm/moist conveyor wrapping into the
eastern portion of the system, have largely moved east of the
forecast area early this morning, with much of the cwa beneath the
synoptic scale dry slot noted in satellite imagery. However,
models are in good agreement in developing additional
showers/embedded thunderstorms across especially the eastern
portion of the cwa again by mid-late morning, in association with
a strong jet steak wrapping around the southeastern periphery of
the large scale trough.
Concern for severe weather then grows from late morning into
early afternoon, as the surface occluded cold frontal boundary
moves into the area. Questions exist with effects of any morning
activity on destabilization ahead of the front, and models do show
some differences in how quickly near-surface destabilization
occurs. Even the slower guidance shows generally good support in
the potential for at least scattered thunderstorms to become
rooted in/near the boundary layer by midday/early afternoon.
Strong unidirectional wind fields will provide more than ample
shear for organized severe storms, with damaging winds and an
isolated tornado threat for our far eastern counties. New SPC day
1 outlook includes the eastern half of the cwa. Threat should move
east of the cwa by late afternoon. As over the past several days,
current forecast soundings continue to depict strong
environmental wind profiles this afternoon and early evening.
Morning rain or convection may delay onset of the strongest winds
until this afternoon, but plan no changes to the mid-morning start
to the wind advisory.
As for temps today, we're starting out in the low-mid 40s in most
spots this morning. While cloud cover and additional
rain/convection may complicate things, guidance maintains 925 mb
temps of +12C or better through early afternoon especially across
the eastern parts of the cwa. With deep mixing developing,
continue to favor the warmer look of MAV guidance numbers, as well
as raw model surface temps which point to an axis of 65-70 degree
temps across our southeast, and likely brief low-60s in the west
before readings fall later this afternoon.
Vort associated with upper low lifts northeast across the area
late today and tonight, with a secondary surface trough. This, and
additional short wave energy which propagates into the trough
Friday will keep the potential for some lighter rain or rain/snow
showers across the region overnight into Friday morning. Blustery
and cooler conditions can be expected, with persistent low level
cold advection limiting highs to around 40 degrees.
Ratzer
&&
.LONG TERM...
Friday night through Thursday...
309 AM...No forecast concerns through the period. A large area of
high pressure will move across the region Saturday. A weak trough
may move across the northern lakes Sunday with possibly a few
flurries Sunday morning but stayed dry. Another large high will
build across the region Monday and shift east Tuesday allowing
southerly flow and a return to more seasonal temperatures. Another
weak trough is possible Tuesday night into Wednesday and previous
models runs had been generating some weak qpf but current runs
are dry and maintained a dry forecast. Winds quickly swing back
around southerly with another mild day on Thursday with the models
in fair agreement of a cold front pushing south Thursday night or
Friday as high pressure builds across the northern lakes. cms
&&
.AVIATION...
For the 18Z TAFs...
Main concerns in the near term are wind speeds and directions into
early afternoon along with a line of thunderstorms moving through.
To this point winds have been somewhat underperforming relative to
the forecast, so adjusted current conditions down a bit with a
gradual increase through the afternoon. Directions also should be
trending more west of south this afternoon, but not all the way
around to WSW until tomorrow morning.
Thunderstorms are moving quickly through the area and probably
will clear the terminals sometime in the 19-20z window, maybe just
a bit after 19z. Additional showers are possible later this
afternoon but thunderstorm chances look lower. Another chance
comes tomorrow morning, perhaps with a mix of rain and snow
initially.
Lenning
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011
until 3 PM Thursday.
Wind Advisory...ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 until 10 PM Thursday.
Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010 until
7 PM Thursday.
IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 10 PM
Thursday.
LM...Gale Warning...nearshore waters until
10 PM Thursday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1224 PM CDT Thu Mar 14 2019
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
151730-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
1224 PM CDT Thu Mar 14 2019 /124 PM EDT Thu Mar 14 2019/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Elevated Tornado risk.
Elevated hail risk...up to quarter size.
Elevated damaging wind risk...up to 60 mph.
Limited Flooding Risk.
Elevated Non thunderstorm wind Risk.
DISCUSSION...
Scattered severe thunderstorms are expected ahead of a strong
cold front. There is a risk for tornadoes, damaging winds and hail
with the most intense thunderstorms, with the higher threat over
the Chicago metro along and east of Interstate 55. The severe
risk will quickly end with a cold front passage from 1pm to 4pm
west to east. Behind the cold front, strong southwest winds
gusting up to 45 to 55 mph are likely through sunset.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are needed through about 3 pm CDT.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 60 to 70 mph.
LMZ740>745-151730-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1224 PM CDT Thu Mar 14 2019
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Gale force winds and or very hazardous waves.
Limited Thunderstorm Risk...with an associated:
Elevated Waterspout Risk.
Elevated hail risk...up to quarter size.
Elevated thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Hazardous conditions for small craft are likely.
RC
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
113 PM CDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL ASHKUM 40.88N 87.96W
03/14/2019 M1.00 INCH IROQUOIS IL TRAINED SPOTTER
&&
ACSSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
122 PM CDT THU MAR 14 2019
ILZ004>006-012>014-141915-
Lake IL-Kane IL-Boone IL-McHenry IL-Cook IL-DuPage IL-
122 PM CDT THU MAR 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR LAKE...NORTHERN KANE...MCHENRY...
NORTHERN DUPAGE...NORTHWESTERN COOK AND BOONE COUNTIES UNTIL 215 PM
CDT...
At 121 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Belvidere to near Huntley to near Carol Stream.
Movement was northeast at 60 mph.
Dime size hail, wind gusts up to 50 mph, and funnel clouds will be
possible with these storms. Some storms may reach severe limits and
require warnings, so remain alert.
Locations impacted include...
Elgin, Waukegan, Arlington Heights, Evanston, Schaumburg, Palatine,
Skokie, Des Plaines, Mount Prospect, Wheaton, Hoffman Estates,
Downers Grove, Glenview, Elmhurst, Lombard, Buffalo Grove, Carol
Stream, Carpentersville, Wheeling and Park Ridge.
Including the following interstates...
I-55 between mile markers 275 and 276.
I-88 between mile markers 132 and 140.
I-90 between mile markers 22 and 60.
I-94 between mile markers 1 and 36.
I-290 between mile markers 1 and 15.
I-294 between mile markers 1 and 36.
I-355 between mile markers 21 and 30.
This includes... Oakton Community College, Schaumburg Boomers
Baseball, Boone County Fairgrounds, Chain O Lakes State Park, College
of DuPage, College of Lake County, Elgin Community College, Great
Lakes Naval Training Center, Harper College, Lake County IL
Fairgrounds, Lake Forest College, Mchenry County College, Mchenry
County Fairgrounds, Moraine Hills State Park, Morton Arboretum,
Ravinia Music Festival, Six Flags Great America, and Wheaton College.
A tornado watch remains in effect until 500 PM CDT for north central
and northeastern Illinois.
LAT...LON 4249 8780 4227 8783 4208 8768 4200 8792
4172 8791 4196 8827 4209 8859 4215 8859
4215 8875 4223 8894 4250 8894
TIME...MOT...LOC 1821Z 214DEG 54KT 4226 8887 4219 8847 4194 8817
KLUBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
127 PM CDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL 2 ESE LOCKPORT 41.58N 88.03W
03/14/2019 M0.25 INCH WILL IL TRAINED SPOTTER
ALSO 30-40 MPH WINDS.
&&
ACSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
134 PM CDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL BOURBONNAIS 41.16N 87.88W
03/14/2019 M0.25 INCH KANKAKEE IL PUBLIC
&&
ACSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
135 PM CDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL MOMENCE 41.16N 87.66W
03/14/2019 E0.25 INCH KANKAKEE IL TRAINED SPOTTER
TRAINED SPOTTER REPORTS PEA SIZED HAIL IN
MOMENCE.
&&
WSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
140 PM CDT THU MAR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 4 SE PEOTONE 41.30N 87.73W
03/14/2019 E0.25 INCH KANKAKEE IL PUBLIC
&&
WSLThe Chicago radar (KLOT), 48 km away, was scanning. The volume nearest the first event began at 18:46 UTC.
4 hail, 2 thunderstorm wind, 2 high wind, 1 tornado. Local standard time, as filed.
Through pictures and other data provided by the Lake County, Indiana Emergency Management Agency, as well as trained storm spotters, a short lived EF-0 tornado was confirmed on the outskirts of the community of Lowell. The actual tornado may have very briefly lifted once or twice during its 2 to 3 minute duration, per reports and damage. The damage was limited mostly to trees, with portions of a few large trees downed including one on a home. There was also some shingle damage on another home, multiple fences damaged and one utility pole snapped and others damaged.
Wind gusts were estimated to 60 mph.
Wind gusts were estimated to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyThe tornado archive for Indiana, 2019Warnings in Indiana, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812433, 812402, 812434, 812435, 812436, 812437, 812438, 812439, 812440.